The Development or Exacerbation of Eating Disorder Symptoms After Topiramate Initiation
The Food and Drug Administration recently approved topiramate for migraine prevention in adolescents. Given the well-established appetite-suppressant side effects of topiramate, as well as data suggesting a potential comorbidity between migraine and eating disorders, susceptible young migraine patients may be at a greater risk for the development or worsening of eating disorder symptoms with topiramate therapy. This case series comprises 7 adolescent patients in whom serious eating disorders developed or were exacerbated after the initiation of topiramate therapy. Clinical characteristics of these patients are highlighted. In addition, this case series provides guidelines for providers to use in assessing eating disorders before prescribing topiramate for migraine prevention in adolescents.
- Accepted February 4, 2015.
- Copyright © 2015 by the American Academy of Pediatrics